Part 1 - The problem
In my repository of adverse reactions associated with statin use there are several hundred reports of a spectrum of lingering and even slowly progressive muscle and nerve complaints apparently brought on by the use of Statins.
Generally these complaints consist of burning pain with tingling or numbness of the extremities associated with various aches and pains, weakness and loss of muscle size. Some victims described their muscles as unusually soft or even "mushy".
Poor coordination, trouble rising from a seated position, unsteadiness and tendency to fall are also reported along with general weakness and easy fatigability. Usually these symptoms have started within a few months after statin treatment has begun but in some reports victims have been on the drug at unchanged dose for protracted periods of a year or more.
The worse feature of this condition is not only its failure to respond to the stopping of statin treatment but to the tendency to slowly progress. Many inexperienced clinicians with perhaps excessive focus on cholesterol levels have instructed patients to discontinue their present statin and substitute another, to no avail. Since all Statins have the same mechanism of action that of reductase inhibition, there is little justification to think that substituting Statins will work for this subgroup of patients.
Most primary care physicians will be unable to offer an explanation for the persistence of symptoms after drug cessation and will rightfully refer for specialist evaluation. Even specialists are challenged with the progressive nature of the condition, especially when workups for "all the usual suspects" turn up negative. Most of these victims wind up with such diagnoses as chronic peripheral neuropathy or chronic neuromyopathy. More for personal convenience than anything else, I have labeled this condition chronic neuromuscular degeneration because it has characteristics of both nerve and muscle pathology. And perhaps the word degeneration is appropriate because to me it suggests the continuing nature of the process.
Until very recently I considered myself to be very fortunate that my personal reactions to two months of Lipitor 10mg in 1999 and four months of Lipitor 5mg in 2000 was transient global amnesia, an inability to formulate new memory with retrograde amnesia for years in to the past. At least with this condition when you finally come to your senses you are normal with no deficits. Now that I have learned about this condition of statin associated chronic neuromuscular degeneration I realize that this has been my true underlying diagnosis, not spinal stenosis and degenerative arthritis.
With my leg pain and back pain and shrinkage of muscles in my right leg five years ago, came an unusual easy fatigability and weakness. Sure I had imaging evidence of moderate spinal stenosis and degenerative arthritis. What 70-year old male does not after a lifetime of heavy physical activity? However, on the basis of the imaging study results and my personal conviction that it was fixable surgically, I went ahead with the surgery. When I continued to fail despite my lower lumbar fusion, I went on to a second operation for complete spinal fusion with long titanium rods from my lumbar spine to lower thoracic region. Now, two frustrating years later, I am worse than I was before my first fusion. I am also wiser now, for with the help of my repository of reports of statin victims, belatedly; I know that my true diagnosis during this entire time has been chronic neuromuscular degeneration somehow triggered by Statins.
What is the possible mechanism of action whereby a mevalonate pathway reductase inhibitor aka "statin" can affect our muscles and nerves in such a manner that even after stopping statins the neuromuscular condition slowly worsens? The vital components of our mevalonate metabolic pathway have been identified:
a) Inhibition of Cholesterol synthesis.
b) Inhibition of CoQ10 synthesis.
c) Inhibition of dolichol synthesis.
d) Inhibition of normal Geranyl-geranyl phosphorylation with its reported secondary enhancement of tau protein synthesis and
e) Inhibition of selenoprotein synthesis.
Caso reports that myopathy may be related in part to statin inhibition of the endogenous synthesis of coenzyme Q10, an essential co-factor for mitochondrial energy production. He found that after a 30-day intervention study, pain severity decreased by 40% (p <0.001) and pain interference with daily activities decreased by 38% (p <0.02) in the group treated with coenzyme Q. CoQ10 has long been known to have a role both in cellular structural integrity and in mitochondrial energy production.
William Campbell in the October 2006 issue of Muscle and Nerve presents a number of statin associated neuromuscular problems recently encountered by clinicians and an excellent review of the vital role of cholesterol with its extraordinary sensitivity to statin manipulation in some people. He goes on to discuss polymyositis-like cases requiring steroids that point to a pro-inflammatory effect of Statins. Campbell proposes a previously unsuspected effect of Statins on muscle cell lipid / protein "rafts", recently described, that results in a tendency to apoptosis (cell death and disintegration).
It is these remnants of apoptosis that incite the autoimmune reaction and cause the inflammatory response. Campbell also discusses the dolichols, another vital product synthesized through the mevalonate pathway and hence inhibited by Statins. Researchers now know that cholesterol and other lipids are not evenly distributed throughout a cell but exist with proteins as cholesterol "rafts" having key roles in cell signaling and all this under the direction of dolichols, giving us still another way in which statin drugs can complicate the lives of some people.
Georgirene Vladutiu PhD of the Robert Guthrie Genetics Laboratory in Buffalo thinks that some patients may have a genetic susceptibility to statin use. Special genetic susceptibility may explain not only much of our statin associated rhabdomyolysis but also the curious pattern of persistent myopathy, often following only a short course of Statins.
Since susceptibility testing of this type is not yet available, there is no way to identify these susceptibles until the damage is done. One of these genetic determined enzymatic conditions is carnitine palmitoyl transferase (CPT) deficiency. The enzymes involved are found on different membranes of our mitochondria, those busy factories within each of our cells responsible for the production of our (ATP) energy.
Produced in each of our body's millions of cells, mitochondrial ATP is our body's sole source of energy. CPT enzymes work together with Coenzyme Q10 in the process of transport of fatty acids into our mitochondria and their ultimate conversion into fuel. Deficiency of this class of enzymes is characterized by unusual muscle pain and stiffness after exercise or work.
Mooseman and Behl postulate that this type of myopathy is due to direct interference of the isopentyl step of the mevalonate pathway as a consequence of the almost inevitable statin induced fall in available selenoproteins. The substrate for this reaction, isopentanyl pyrophosphate IPP, is a direct metabolite of mevalonate. All Statins inhibit this function.
The resulting clinical picture of statin associated myopathy includes a non-uniform pattern of muscle aches and pains, weakness and tenderness with easy fatigability. It can vary from mild to very severe, or even be disabling. This pattern of signs and symptoms is very similar clinically and pathologically to those induced by severe selenium (selenoprotein) deficiency, supporting their hypothesis
Of the various possibilities, I am betting on Campbell's dolichols.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor